Aa
A
A
A
Close
Mental Health Issues Community
190 Members
Avatar universal

Wellbutrin withdrawal mania

My bf is withdrawing from Wellbutrin and has been off it for about a month and he has been experiencing a number of side effects to include severe pain, muscle atrophy, terror nightmares, depression anger and mania and more. The mania in particular is the most troubling of them all as he has become a different person now, argumentative, controlling, paranoid, troubling thoughts and aggressive behavior and it's been a scary few months and it's gotten worse in the past few weeks even though he's completely off the drug now.  He has exhibited these traits before when he had a concussion a few years back and we've come full circle again. The only thing that helps sometimes is sleep and sex for the serotonin.  Does anyone know what to do to help treat his condition and restore his serotonin levels without taking more meds.  Please help.  
2 Responses
Avatar universal
First, wellbutrin doesn't target serotonin.  Not sure why you mention that related to sex, sex is relaxing for a lot of reasons but it wouldn't be doing what the wellbutrin did.  So here's the thing -- the cause of this isn't the drug, if it's withdrawal it's being off the drug.  So it's not "even though" he's off, it's because he's off.  Now, if he had this before for a completely different reason, that makes it more complicated than for those of us who have had really bad withdrawals and never had those kinds of symptoms from anything else.  So he might need a kind of medical help, I would guess a neurologist, the rest of us wouldn't need.  But let's just go on the fact this happened this time when he stopped an antidepressant.  When you get a withdrawal this bad, especially when it involves emotional problems someone didn't have before taking the drug in the first place, your psychiatrist should be consulted and he should go back on the drug at the last dose at which he felt fine and taper off much more slowly.  You don't want to let this go on for a long time, it might end up lasting indefinitely.  It might also go away soon, but it's a risk because the longer you wait the less likely it is that going back on the drug will work again.  This kind of withdrawal is usually a sign that the taper off the drug was done too quickly combined with an unexplainable sensitivity many people have to this with a certain drug that others might not have.  It's so individual.  It's a condition called PAWS, you can google it, but basically it's a protracted withdrawal.  You won't find it in the diagnostic manual and you need to see a psychiatrist who understands it, mainstream psychiatry is pretty much owned by the pharmaceutical industry and refuse to acknowledge it exists.  Those docs who know it are mostly the ones who work in addiction treatment.  But again, the concussion is the one thing that makes me pause.  Wellbutrin isn't one of the drugs most known for bad withdrawals, though anyone can get one from pretty much any drug that affects brain neurotransmitters.  The worst offenders are the ssris, especially Paxil but all of them, and the snris.  But he has what he has, don't overthink it.  The easiest thing to do is go back on the drug, as I said, and if the symptoms start going away, you'll know what it is and he can work on stopping a lot more carefully and more tailored to him than he did the first time around.  Good luck.  
2 Comments
Thank you for your response
Will talk to doctor and consider advice
973741 tn?1342346373
That's a lot for you to deal with sweetie!  All of this is when he is off Wellbutrin?  Any thoughts of going back on for him?  :>)  You are thinking this is just temporary? I sincerely hope so.  

Wellbutrin withdrawal can be fairly long. 8 weeks is typical to have some symptoms and up to 90 days or 3 months for some. Symptoms though should get less and less as time goes on.  Did he taper down the dose slowly?  That is really key to trying to minimize withdrawal.  Paxil makes a suggestion to go back on and see if those symptoms improve and the wean off more slowly. That may be worth trying.  Or muscle through until the 90 days are over (hopefully 8 weeks is enough instead) and see if the symptoms are gone.

What was he taking it for. Some are put on Wellbutrin for bipolar help.  Could he be having a resurgence of his mental health illness too?  If he is stopping, he does need to have back up mental health plans to cope.  Therapy and that type of thing still ongoing.  

But I'm concerned about you.  He is your boyfriend so you are not yet committed legally (married).  You keep that in mind as time goes on that you do not have to have a volatile boyfriend that you have to soothe with sex and whatnot.  That's a rough life.  And mental health issues are often a lifetime battle.  I am practical and choose peace.  So at some point, you might want to take a hard look at this situation and if it is where you'd want to be long term.  It's okay to take care of you sweetie.  hugs
2 Comments
Big caveat to the above -- waiting 3 months -- 90 days -- is certainly something you can try, but the longer you wait the more possible it is that going back on the drug won't help anymore.  No way to know in advance what will happen, but having actually gone through this I waited too long and when a drug does something like this to you docs are very reluctant to try it again.  So again, I would strongly consider, if this is truly withdrawal, that if this goes on for a few more weeks, play it safe and go back on the drug and go off of it more slowly.  Why take a risk that isn't necessary?  As for the latter advice, well, some of us are hard and some of us are not.  It's your life, not ours.
Thank you all for your response.  Will consider your advice
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area